Alert archive / Nevada / Wind Advisories in 2009

Wind Advisory 5, NWS Elko, NV

March 22, 2009

NWS Elko, NV issued this wind advisory at Mar 22, 2009, 3:21 AM PDT. It took effect at Mar 22, 2009, 1:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2009, 3:21 AM PDT (10:21 UTC)
In effect from
Mar 22, 2009, 1:00 PM PDT
Expired
Mar 22, 2009, 7:48 PM PDT
In force
7 hr
Issued by
NWS Elko, NV

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KLKN 221021
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
321 AM PDT SUN MAR 22 2009


NVZ013-230300-
/O.NEW.KLKN.WI.Y.0005.090322T2000Z-090323T0300Z/
NORTHERN NYE COUNTY-
INCLUDING THE CITY OF...TONOPAH
321 AM PDT SUN MAR 22 2009

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS
EVENING. 

WINDS WILL BECOME NORTHWESTERLY EARLY THIS AFTERNOON...WITH
SUSTAINED WIND SPEEDS INCREASING TO 25 TO 35 MPH ALONG WITH GUSTS
OF 40 TO 50 MPH. WINDS WILL REMAIN NORTHWESTERLY
OVERNIGHT...HOWEVER THE ADVISORY LEVEL WINDS ARE EXPECTED TO
DIMINISH A COUPLE HOURS AFTER SUNSET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

ROOD
2 follow-up statements
000 
WWUS75 KLKN 222155
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
255 PM PDT SUN MAR 22 2009

NVZ013-230700-
/O.EXT.KLKN.WI.Y.0005.000000T0000Z-090323T0700Z/
NORTHERN NYE COUNTY-
INCLUDING THE CITY OF...TONOPAH
255 PM PDT SUN MAR 22 2009

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

THE WIND ADVISORY FOR NORTHERN NYE COUNTY HAS BEEN EXTENDED UNTIL
MIDNIGHT PDT TONIGHT.

SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 50
MPH WILL CONTINUE THROUGH THIS AFTERNOON AROUND TONOPAH. ALTHOUGH 
THE STRONGER GUSTS WILL DIMINISH LATE THIS EVENING...WINDS WILL
REMAIN SUSTAINED AROUND 30 MPH OVERNIGHT...BEFORE DIMINISHING
AROUND MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
000 
WWUS75 KLKN 230248
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
748 PM PDT SUN MAR 22 2009


NVZ013-230400-
/O.CAN.KLKN.WI.Y.0005.000000T0000Z-090323T0700Z/
NORTHERN NYE COUNTY-
INCLUDING THE CITY OF...TONOPAH
748 PM PDT SUN MAR 22 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY FOR NORTHERN NYE COUNTY.

BREEZY NORTHWESTERLY WINDS ARE EXPECTED TO CONTINUE THROUGH THE
EVENING HOURS ACROSS MUCH OF NORTHERN NYE COUNTY...HOWEVER
SUSTAINED WINDS ARE EXPECTED TO REMAIN BELOW 30 MPH WITH GUSTS
STAYING BELOW 45 MPH.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Mar 22, 12:58 AM PDT, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 22, 12:58 AM PDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
1258 AM PDT SUN MAR 22 2009

.SYNOPSIS...RAIN SHOWERS EARLY THIS MORNING WILL GIVE WAY TO
COOLER WEATHER AND SNOW SHOWERS ACROSS MUCH OF NEVADA. SIGNIFICANT
SNOWFALL WILL BE POSSIBLE IN THE HIGHER ELEVATIONS OF NORTHEASTERN
NEVADA THROUGH THIS AFTERNOON...WITH 1 TO 3 INCHES OF SNOW
POSSIBLE IN SOME OF THE VALLEY LOCATIONS. BREEZY TO LOCALLY WINDY
CONDITIONS ARE EXPECTED ACROSS PORTIONS OF THE GREAT BASIN THIS
AFTERNOON AND EVENING...WITH A DRYING TREND EARLY NEXT WEEK. &&

.SHORT TERM...TODAY THROUGH TUESDAY...BASE OF TROUGH APPROACHING
THE GREAT BASIN IS CURRENTLY CENTERED ALONG THE WEST COAST WITH
DIVERGENT SOUTHWESTERLY FLOW ALOFT OVER THE CWA. A COLD FRONT
CURRENTLY MOVING THROUGH WHITE PINE COUNTY IS TRIGGERING SCATTERED
THUNDERSTORMS...WITH SPOTTERS REPORTING PEA SIZED HAIL AND GUSTY
OUTFLOW WINDS. THIS FRONT WILL EXIT INTO UTAH LATE TONIGHT.
ISOLATED SHOWERS ARE ALSO POPPING UP OVER PORTIONS OF WESTERN
NEVADA AT THIS TIME.

WITH LITTLE BREAK BETWEEN EVENTS...A SECOND ROUND OF SHOWER
ACTIVITY WILL BEGIN OVER NORTH-CENTRAL AND CENTRAL NEVADA EARLY
THIS MORNING...AND SPREAD INTO EASTERN NEVADA LATER THIS MORNING.
SNOW LEVELS WILL BE LOWER WITH THIS SECOND SYSTEM...DROPPING TO
VALLEY FLOORS. MODELS CONTINUE TO SHOW AROUND 3/10THS OF AN INCH
OF QPF TO MUCH OF CENTRAL AND EASTERN NEVADA TODAY. ALTHOUGH SNOW
LEVELS WILL BE LOWERING TO VALLEY FLOORS THIS MORNING...SNOW
ACCUMULATIONS TO MOST VALLEY AREAS SHOULD BE LIMITED TO THE 1-3
INCH RANGE DUE IN PART TO WARM SURFACES...ALONG WITH THE INITIAL
PRECIPITATION BEING EITHER RAIN OR A RAIN AND SNOW MIX. LOW
ELEVATION AREAS NEAR THE WESTERN OR NORTHERN SLOPES OF HIGHER
TERRAIN COULD RECEIVE HIGHER SNOWFALL AMOUNTS HOWEVER. TERRAIN
ABOVE 6000 FEET IN ELEVATION COULD RECEIVE 3-7 INCHES OF SNOW WITH
THIS SYSTEM. WILL KEEP THE CURRENT WINTER WEATHER ADVISORIES IN
EFFECT. HEAVIEST SHOWER ACTIVITY SHOULD DIMINISH BY SUNSET AS THE
INSTABILITY DIMINISHES...HOWEVER SOME SHOWER ACTIVITY IS EXPECTED
TO CONTINUE ACROSS MUCH OF THE CENTRAL HIGHLANDS AND NORTHERN
MOUNTAINS THROUGH THE EVENING HOURS...DIMINISHING THROUGH MONDAY
MORNING.

THE OTHER MAIN CONCERN IN THE SHORT-TERM WILL BE WINDS ACROSS THE
REGION TODAY. AS TODAYS FRONT PUSHES EAST INTO UTAH THIS AFTERNOON
AND EVENING...NORTHWESTERLY WINDS WILL INCREASE OVER THE CWA. THE
AREAS OF GREATEST CONCERN ARE...THE WESTERN HALF OF NORTHERN NYE
COUNTY THIS AFTERNOON AND EVENING AS STRONG WINDS ALOFT ASSOCIATED
WITH THE BACK SIDE OF THE UPPER LEVEL JET MIX DOWN TO THE SURFACE
AND COMBINE WITH A MODERATE SURFACE GRADIENT...AND THE LEE SIDES
OF HIGHER TERRAIN DUE TO DOWNSLOPE WINDS...INCLUDING THE WENDOVER
AREA WHERE CHANNELING OF NW WINDS IS COMMON...THROUGH THE EVENING
AND INTO THE LATE NIGHT HOURS. WILL ISSUE A WIND ADVISORY FOR
NORTHERN NYE COUNTY IN EFFECT FROM 1 PM THROUGH 8 PM TODAY. WILL
HAVE TO MONITOR UPCOMING GUIDANCE AND RE-EVALUATE THE POSSIBLE NEED
FOR A WIND ADVISORY ACROSS NE NEVADA THIS EVENING INTO EARLY
MONDAY DUE TO DOWNSLOPE AND CHANNELING WINDS.

MUCH QUIETER WEATHER MONDAY AND TUESDAY AS HIGH PRESSURE BUILD
OVER THE EASTERN PACIFIC...ALLOWING A DRIER NORTHWESTERLY FLOW TO
DOMINATE ACROSS THE GREAT BASIN. COULD SEE A FEW SHOWERS ACROSS
THE MTS OF NORTHERN NEVADA TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY...GOOD GENERAL AGREEMENT
BETWEEN THE LONG RANGE MODELS THROUGH SATURDAY. HOWEVER THERE IS
STILL STRONG UNCERTAINTY ON THE AMOUNT OF ENERGY TO MOVE INTO THE
REGION. SHORT WAVE RIDGING WILL HOLD THROUGH TUESDAY
NIGHT...FOLLOWED BY AN EXTENDED PERIOD OF TROUGHING. THE GFS MODEL
IS SHOWING A SLOW-PROGRESSIVE TROUGH THAT RE-POSITIONS OVER THE FOUR
CORNERS AREA OF THE COUNTRY BY FRIDAY MORNING LEAVING BEHIND A
BUILDING RIDGE OVER THE FORECAST AREA. THE ECMWF ADVANCES THE TROUGH
AT NEARLY THE SAME PACE BUT SEEMS TO BE 6+ HRS AHEAD OF THE GFS
SOLUTION. THE DGEX IS VERY SIMILAR TO THE ECMWF THROUGH
WEDNESDAY..THEN SHOWS A MARKEDLY DIFFERENT SOLUTION. INSTEAD OF A
PROGRESSIVE TROUGH...THIS MODEL CARVES OUT A DEEPER LOW WITH
MULTIPLE WAVES DIVING SOUTH THROUGH THE BASE OF THE FEATURE. THE
SOLUTION GIVEN IS FOR THE MEAN TROUGH TO KICK EAST BEGINNING FRIDAY
NIGHT. THE DGEX SOLUTION IS LOOKING SUSPICIOUS ATTM SINCE IT CATCHES
UP WITH THE GFS AND ECMWF BY SATURDAY...PROPOSING THE MEAN TROUGH
PLACEMENT OUT OVER THE CENTRAL PART OF THE COUNTRY. ANTICIPATING
PRECIPITATION IN THIS SET-UP WILL BE DIFFICULT. HOWEVER WILL PUT
MAIN EMPHASIS ON THE WEDNESDAY SYSTEM WITH THE BEST CONSISTENCY/
CONFIDENCE RUN-TO-RUN. GFS SHOWS A STRONG COLD FRONT PUSHING INTO
THE GREAT BASIN WEDNESDAY AFTERNOON AND EVENING WITH 700MB TEMPS
LOWERING TO -16C...ALONG WITH A BAND OF SNOW PUSHING SOUTH AS FAR AS
EAST CENTRAL NEVADA. QPF VALUES ARE INDICATING MOUNTAIN SNOWFALL IN
EXCESS OF 6 INCHES FOR JARBIDGE AND RUBY MOUNTAINS AS WELL AS THE
HIGHER TERRAIN OF CENTRAL NEVADA. WILL ENHANCE POPS FOR THIS
PROPOSED EVENT. OTHERWISE SEE ONLY MINOR ADJUSTMENTS TO BE MADE. &&

.AVIATION...STRONG SOUTHERLY WINDS ARE EXPECTED ACROSS CNTRL NV
AGAIN TODAY AS A STRONG TROUGH OF LOW PRESSURE MOVES THROUGH THE
GREAT BASIN. AFTERNOON WIND GUSTS BETWEEN 35 TO 45 MPH ARE EXPECTED
THROUGH EARLY SUNDAY EVENING AND LOCALLY HIGHER GUSTS ARE POSSIBLE.
LIGHTER WINDS ARE EXPECTED FURTHER NORTH WITH WIND GUSTS GENERALLY
REACHING INTO THE 30S. KTPH APPEARS TO BE THE TAF SITE MOST
SUSCEPTIBLE TO THE STRONG WINDS. SHOWERS WILL BE MAINLY EAST OF
KWMC...AND THUNDERSTORMS SHOULD MAINLY BE CONFINED SOUTH OF HIGHWAY
50 IN CENTRAL NEVADA AGAIN TODAY. RAIN OR SNOW SHOWERS MAY BECOME
LOCALLY HEAVY AT TIMES WITH BRIEF EPISODES OF SMALL HAIL AND
VISIBILITY COULD BE REDUCED TO 3 MILES OR LESS IN CONVECTIVE CELLS.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM PDT TODAY FOR NVZ032-033.

WINTER WEATHER ADVISORY FROM 6 AM TO 8 PM PDT TODAY FOR NVZ035-037.

WINTER WEATHER ADVISORY UNTIL 6 PM PDT TODAY FOR NVZ034.

WIND ADVISORY FROM 1PM PDT TO 8 PM PDT TODAY FOR NVZ013.

&&

96/92/92
Hazardous weather outlook, Mar 21, 4:08 AM PDT, 23 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
408 AM PDT SAT MAR 21 2009

NVZ013-030>037-221200-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
408 AM PDT SAT MAR 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE INTO NORTHWESTERN AND CENTRAL
NEVADA TODAY.

WINDS ACROSS EAST-CENTRAL NEVADA WILL BE SOUTHERLY TODAY AND
INCREASE TO 20-30 MPH WITH GUSTS TO 45-55 MPH THROUGH THE EARLY
EVENING HOURS. A WIND ADVISORY IS IN EFFECT FOR NORTHERN NYE AND
WHITE PINE COUNTIES FROM NOON TO 8PM PST THIS EVENING.

COLD AIR WILL MOVE INTO THE REGION AFTER MIDNIGHT TONIGHT...WITH
SHOWERS TRANSITIONING FROM RAIN TO SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOW SHOWERS WILL CONTINUE ACROSS THE REGION SUNDAY. VALLEY
LOCATIONS ACROSS NORTHERN NEVADA SHOULD RECEIVE LESS THAN TWO
INCHES OF SNOW...HOWEVER CENTRAL NEVADA VALLEY LOCATIONS COULD SEE
1-3 INCHES OF SNOW...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.

GENERALLY DRY CONDITIONS ARE EXPECTED ACROSS THE REGION EARLY NEXT
WEEK...HOWEVER INCREASING CLOUDS AND THE THREAT OF SHOWERS WILL
RETURN BY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

ROOD

Nearby

Wind Advisories in Nevada, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.